If you suffer from muscle or joint pain, there’s a good chance you’ve used topical creams to help relieve your suffering. But, if you share your home with cats, you should be aware of the danger those creams pose to your pets.
The U.S. Food & Drug Administration (FDA) has issued a Warning Statement alerting pet owners, veterinarians, health care providers and pharmacists that pets are at risk of illness and death when exposed to topical pain medications containing the nonsteroidal anti-inflammatory drug (NSAID) flurbiprofen.
From the FDA’s Warning:
The FDA has received reports of cats in two households that became ill or died after their owners used topical medications containing flurbiprofen on themselves to treat muscle, joint, or other pain. The pet owners had applied the cream or lotion to their own neck or feet, and not directly to the pet, and it is not known exactly how the cats became exposed to the medication. The products contained the NSAID flurbiprofen and the muscle relaxer cyclobenzaprine, as well as other varying active ingredients, including baclofen, gabapentin, lidocaine, or prilocaine.
Two cats in one household developed kidney failure and recovered with veterinary care. Two cats in a second household developed signs that included reluctance to eat, lethargy, vomiting, melena (black, tarry, bloody stools), anemia, and dilute urine. These two cats died despite veterinary care. A third cat in the second household also died after the owner had stopped using the medication. Veterinarians performed necropsies on the three cats that died and found evidence in the kidneys and intestines that were consistent with NSAID toxicity.
The FDA recommends that people who use topical medications containing flurbiprofen take care to prevent their pets from being exposed to them, even in ways that may seem unlikely to cause problems.
The FDA is suggesting that you:
- Keep these (and all medications) safely out of reach of your pets.
- Safely discard or clean any applicator you use to apply cream medication, and take precautions to not leave any residue on your clothing or furniture.
- Speak to your health care provider about if it’s safe to cover the area that’s being treated with the medication.
- Speak to your veterinarian as soon as possible if you’re using this type of medication and your pet becomes exposed.
- Understand that no dogs have been reported sick in relation to topical pain relief medication, but they are also vulnerable to NSAID toxicity, so the same precautions should be taken with dogs and other animals.
Signs of NSAID toxicity include lethargy, lack of appetite, and vomiting, and others. It’s not known exactly how the pets were exposed to the topical medications – whether they licked the skin after it was applied, or it was transferred from surface to surface, or from hand to pet. We do know NSAIDs are highly toxic to animals in very small amounts. So, if you are using these medications and you have pets, use extreme caution.
Pet owners and veterinarians can report any adverse events to the FDA.